View Full Version : 26 yr old, off Propecia, looking for answer

02-21-2011, 01:17 PM
Hello, this is my first time posting, and I'm hoping to find some suggestions on what to do. I started noticing hair loss when I was 18, and was on Propecia shortly after. I noticed great results, as the hair loss stopped and there was possibly even some regrowth. I thought I had my answer. However when I was 21 I started noticing side effects (erectile dysfunction, loss of libido, etc.) and went off propecia. I went back on again a year later, but again went off. I have serious concerns about the long term effects of the drug, but perhaps I'm just ill informed. I plan on having a family some day and fear somehow this could hurt my chances, or damage a fetus, so I've avoided it.

I'm now 26, and in the last year I've started to notice the hairloss picking up, and it is noticable at the temples and even crown now. I want to do something about it. I've been using Nisim for the last few months, and maybe the shedding has decreased, but no significantly noticable impact.
Any thoughts on this or what I should do next? I still have a lot of hair, and want to cut this off before things get worse. I'll take any suggestions and really appreciate the support.

02-21-2011, 01:52 PM
You aren't exactly ill informed, you're just cautious. There are some users of Propecia who report that side effects continue even after stopping the drug, but I believe they are a small percentage and that the vast majority of users of the treatment who do experience side effects will see those unwanted effects disappear once the drug has left their system.

I don't believe there is any evidence that Propecia use will harm your chances of fathering a child, or cause that child to suffer from birth defects of any sort.
Understandably the connection between the drug and male sexual function and related hormones will make some people worry about these things, but I don't think you need to. This is the sort of effect that would surface in reports, without a doubt.

A couple of questions:

Your side effects started after two or three years of Propecia use. Did they stop when you ceased taking the drug?

When you started taking it again and then stopped, was this due to side effects reappearing or did your fears cause you to stop?

Recently a poster at this forum reported that he successfully re-started Propecia (after first quitting with significant side effects) by starting with one tablet a week and slowing working up to more frequent dosing. It's just a single anecdote but it might be worth a try. Details here:


02-21-2011, 02:07 PM
My side effects did stop after being off propecia for a little while. The reason I stopped the second time was related to my fears. That is an interesting idea on restarting, I'm just still quite hesitant to get mixed up with it again after hearing so many horror stories. I just don't know if there are any other options at this point that will be effective.

02-23-2011, 09:34 PM
Hey Rob, I think if you've been on the drug before, you have a decent idea of the things it is capable of doing to your body. I have been on/off propecia numerous times, and have realized that the worst this drug can do to me is temporary impotence, loss of libidio, watery/loss of semen, etc. However, when I go off the drug, all of the side effects subside. It seems to me that you know what the drug is capable of doing to you in harmful quantities. Maybe you should try lowering the dosage and taking it every other day or something.

The whole reason many people give propecia a lot of backing is because it is really the only thing out there that can significantly stop hair loss, and even help with regrowth; nothing else compares to it. But if propecia isn't on your list, there are a couple things you could potentially try out:

1. Rogaine - another big name medication (since it's FDA approved). Success with this drug is minimal compared to success from propecia, but it's still better than nothing. Some people have reported really good regrowth on this medication, but it's a huge hassle to put in and handle.

2. Saw Palmetto - this is similar to propecia as it is supposed to systemically effect DHT if ingested. There's speculation that it either inhibits 5AR, DHT/testosterone receptors, or both. It was used for BPH before propecia, but there's no link for this working for hair loss. Personally, I just noticed that I was shedding maybe a little less on this medication.

3. Spironolactone - This is supposed to be a very potent anti-androgen if ingested, but there's a topical form so you don't have to worry about systemic effects. I've never used this, but I've read around and some people found that they at least maintained their hair on this.

4. Emu Oil - This is another topical anti-androgen. I've used this in conjunction with minoxidil/rogaine and propecia, and I did notice that the small peach fuzz on my hairline was getting thicker.

5. Nizoral - This is yet another topical in the form of a shampoo. Apparently people using this have noticed that it helped in thickening their existing hair, and helped decrease shedding as well, though there have been people who have noticed that it just did nothing but make them shed more hair and dry out their scalp.

Well, there ya go!

02-24-2011, 08:47 PM
It's funny hearing people say that Propecia is better than Rogaine. Rogaine is amazing for the period of time it works for an individual (about 5 years) and it actually regrows thick hair.

Propecia can't make someone all that happy because it doesn't regrow hair usually so to be happy with it, you can't have been dissatisfied with your hair thickness when you started on it.

If you value keeping your hair, applying Rogaine isn't much of a hassle at all. It's ok if you miss an application now and then too.

02-24-2011, 10:03 PM
I think it all depends on the person; for some people, their body responds better to propecia, and to others, rogaine.